Anxiety medication and hypos

Hi.
I’m 38 and was diagnosed with type 1 diabetes 6 months ago. It has been very stressful and struggling to cope. My sugars have been averaging around 190 and I’m terrified of the hypos. My doctor has given me a prescription for 25 mg Sertraline. Has anyone tried this with Novolog and Tresiba and did you experience more hypos? How long does it take to start seeing an effect of Sertraline on the sugars?
Thank you!

Hi @sarah52 and welcome to the forum. I don’t know anything about Sertralin but was wondering if you use our are planning to get a continuous glucose monitor? Lows are understandably scary but a CGM can help with peace of mind. Some people have anxiety unrelated to diabetes and require medication for it. If it’s your diabetes that is making you anxious I hope you find a way to manage it on your own to the extent you can. Hopefully your fears will decrease as your learning and familiarity with your body’s needs and reasoned increase. Some people find it helpful to seek counseling, and if you do a search for “friends” in the forum you will find people to connect with as well.

I’m not familiar with sertraline but my son takes fluoxetine for anxiety, and there is no impact at all on his blood sugars.

Hi Sarah,

I have experience with sertraline while on novolog. It made me sugar run a little higher when I took it (just my personal interaction). Maybe you could try taking it in the morning? That way if it is going to have an effect on your BG it likely will be when you’re awake? That’s usually my strategy. Highly recommend a CGM too. It makes me feel better about lows and overall control.

Thank you so much. My anxiety actually began when I started using the Dexcom. I really hope my fears of seeing my sugars rise and fall decrease with time.

You could call it a double-edged sword. But think of it this way: whatever is happening, is happening whether you realize it or not. And I imagine those rises and falls happen in the body of non-diabetics too, although not to extremes as we may see.
Knowledge is power, and power can be controlled. In the past it was tempting for me to see that up arrow and want to take a bolus of insulin right away. My doctor told me to wait 2 hours to give it time to work, otherwise I would be stacking insulin, which would send me crashing later. So unless I ate something extra, or realized after that fact that I had under-counted my carbs, I force myself to wait. I do respond more quickly to the down arrows although Basal IQ has been pretty good (although not perfect) at keeping me from dropping too low. I’m going to start Control IQ soon and look forward to having similar responses on the upper levels as well.
In life I’m pretty matter of fact about things and I try to make the best of them. I figure if I’m going to have this for life I need to learn to live with it, and that includes being confident that I can handle the lows and highs that will happen. Hopefully you will too.

Over a decade ago I started using drugs to calm my mind. The first one tried caused blood glucose readings in the 30 to 39 mg/dL range a few hours after being taken. The psychiatrist had no concern other than was the medication helping to ease my depression. Low blood glucose was not a big deal to him. My trusted endocrinologist told me to get off that drug immediately. There were dozens of other mental drugs to try. Four drugs later, your med did not work for me, I finally am taking a tiny dose of one that works at soothing my mind.
Know that there are far more potential medications out there for us type 1 Diabetics to try for various conditions.
I cannot use your long acting insulin as its excessive (acts for more than 42 hours) duration added to my insulin balancing confusion. Good thing there are more insulins available also.

I think initially we - even those of us who have had diabetes for ages - are understandably surprised that doctors in other fields do not understand it. I have found - mainly through this forum, I think - that many or most other doctors have at best a textbook understanding; so as in most areas of life we must be our own advocate (and educators) with them as well as our own endos. It may be a matter of consulting with our endo about a new med being brought on board by another specialist (let your diabetes doc know all the meds you take, BTW); and/or negotiating with the second doctor to see if there is a dosage that will work without causing this particular side effect: as you may know, just as with diabetes and insulin, doses of other meds need to be tweaked in accordance with needs. Perhaps using something else altogether is necessary, as @Beulah9 found.
At the same time I hate to tell you this, I hope it gives you some comfort to know - that rises and falls are simply going to happen. It happens with each and every one of us to some degree, and the key is keeping them in moderation. Your doctor probably have you a range for your numbers. The rises and falls you see should stay in or close to that range. I like to draw the analogy of riding a bike or taking a walk: some parts of the path are smooth and steady; then you will have inclines and some downhill slopes. That’s what I’m looking for in my numbers, not a sharp spike resembles a mountain climb, or downhill descent that looks like an advanced ski run.
Now, we may get those - and when we do we learn to manage them without panic. That comes with time and practice. At some point yesterday my CGM predicted I was likely to go below 70. So I stopped what I was doing, ate a snack, and calmly waited for it to kick in - which it did. In the meantime I watched TV, snuggled my dog, and glanced at my CGM occasionally to see the numbers come up.
Remember, you are on a forum with people some of whom are new, like yourself, and many of whom have had diabetes for months, years, even decades; and are learning or have learned that we can respond to those mountain peaks and drops when they happen. It may not feel like it now, but you can too.
I almost hesitate to say this but in the interest of being fully open: if you feel CGM is too stressful for you, at least right now, you could discuss with your doctor using fingersticks instead. In my I opinion - and again this is just my opinion - you may be missing important and needed information. So working closely with your endo and a diabetes nurse educator may help you truly understand and appreciate this tool: what it’s telling you; what is normal and expected; and at what point you should respond. Most important is working with them so your patterns look like a walk in the park rather than a climb up Mount Everest, or a ski run down. Hopefully that will ease your anxiety so you can enjoy life and are able to say you have diabetes but it does not have you.

Hi Karen @Beulah9, I empathize with you, and the position you are in while needing medication for a condition that affects blood and body glucose levels. I don’t know much about medicines other than the medicine I must take, but I do manage to “mostly” manage side effects like boosting or lowering BGL.

what I do when a new medication is suggested / prescribed, is to weigh the pros and cons - what benefit I will receive as opposed to ill side-effects. A recent example, but this has been only one of several during my decades living with diabetes:

In May of this year, I was hit with a severe bacterial infection for which the most effective treatment was an antibacterial medicine that is known to elevate BG. (The infection was already pushing up my BG.) I elected to use this medication and observed closely and adjusted my insulin to off-set any “medicine BG boosting”; I use an insulin pump so the adjustments were made more simple. Turns out, I needed about 35% more insulin during that month, and my BGL [measured by CGM] stayed in-range for at least 905 of the time. Retrospectively, using that “bad” antibiotic was a good move for me - fairly quickly killed the infection and I was able to effectively manage my diabetes.